Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2018, 2:43 PM CDT for Bates County, Henry County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 2:43 PM CDT (19:43 UTC)
- Expired
- Jul 19, 2018, 3:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:22 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.8
The text
As transmitted.
447
WUUS53 KEAX 191943
SVREAX
MOC013-083-192015-
/O.NEW.KEAX.SV.W.0162.180719T1943Z-180719T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT THU JUL 19 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Henry County in west central Missouri...
East central Bates County in west central Missouri...
* Until 315 PM CDT.
* At 243 PM CDT, a severe thunderstorm was located over Urich, or 11
miles northwest of Clinton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clinton, Urich, Deepwater, Montrose, Creighton, Brownington,
Hartwell, La Due and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9414 3845 9408 3845 9407 3850 9407
3856 9378 3821 9361
TIME...MOT...LOC 1943Z 333DEG 20KT 3845 9397
HAIL...1.00IN
WIND...60MPH
$$
Laflin2 follow-up statements
654
WWUS53 KEAX 192003
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT THU JUL 19 2018
MOC013-192013-
/O.CAN.KEAX.SV.W.0162.000000T0000Z-180719T2015Z/
Bates MO-
303 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BATES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.
LAT...LON 3821 9400 3837 9402 3846 9373 3821 9361
TIME...MOT...LOC 2003Z 333DEG 20KT 3835 9391
$$
MOC083-192015-
/O.CON.KEAX.SV.W.0162.000000T0000Z-180719T2015Z/
Henry MO-
303 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN HENRY COUNTY...
At 303 PM CDT, a severe thunderstorm was located 7 miles west of
Clinton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Deepwater, Montrose, Brownington, La Due and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9400 3837 9402 3846 9373 3821 9361
TIME...MOT...LOC 2003Z 333DEG 20KT 3835 9391
HAIL...1.00IN
WIND...60MPH
$$
Laflin817
WWUS53 KEAX 192010
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
310 PM CDT THU JUL 19 2018
MOC083-192020-
/O.EXP.KEAX.SV.W.0162.000000T0000Z-180719T2015Z/
Henry MO-
310 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY COUNTY WILL
EXPIRE AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.
LAT...LON 3821 9400 3837 9402 3846 9373 3821 9361
TIME...MOT...LOC 2010Z 333DEG 20KT 3833 9390
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:57 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 19, 12:57 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Thu Jul 19 2018
.Mesoscale Discussion...
Issued at 1257 PM CDT THU JUL 19 2018
Fairly impressive severe thunderstorm activity earlier this
morning with a 78 mph wind gust reported at Whiteman AFB in
eastern Johnson County. This convection spawned a well-defined
outflow boundary that has worked west into the greater KC Metro
area, with both GOES-16 and EAX radar trends showing numerous
cloud streets filtering into the boundary signifying strong low-
level convergence. With dewpoints residing in the lower 70s this
afternoon in an uncapped airmass, afternoon MLCAPE values have
soared above 4000 J/kg per latest RAP analysis. Considering upper
wave to our north is brushing northern Missouri and eastern
Kansas, expect a gradual increase in large-scale ascent over the
region as we head into the afternoon hours. Couple this with the
aforementioned outflow boundary serving as a focusing mechanism,
widespread thunderstorm development is expected as we progress
through the afternoon hours. Large hail and wind gusts in excess
of 60 mph will be the main threats as a unidirectional wind
profile supports splitting supercells. Isolated tornadoes will
also be possible in response to strong enhanced 0-1 km vorticity
along the lingering outflow boundary.
&&
.Discussion...
Issued at 329 AM CDT THU JUL 19 2018
Early morning radar trends indicate a weakening MCS moving into
far northwest Missouri and southeastern Nebraska. Helping to
sustain this MCS is a shortwave disturbance embedded within the
northwest flow aloft. This disturbance will continue to drop
southeast through the morning, which will allow for chances of
scattered convection to continue through at least the morning
hours across northern Missouri, southward to around the Missouri
River. As scattered convection fires through the morning hours,
there will likely be a sufficient wind profile to bring some
organized storm structures. Since we are looking at early day
convection, it's unlikely at this point that these storms will be
truly surface based, especially considering the light wind field
and the lack of surface heating through the early part of the day,
so perhaps the most prevalent threat with any of this convection
would be hail, as well as localized heavy rain and lightning.
The remainder of the day will be rather conditional, especially
regarding the temperatures, as well as potential instability. It's
probable that the morning convection will keep cloud cover in
place for a good portion of the day, which will stymie the
temperatures. Conceptually, it's hard to imagine temperatures
getting well into the 90s, and model guidance has started to back
off of the mid/upper 90s that they have indicated for the last
few forecast runs, so a downtrend in daytime highs seems
appropriate. Have avoided going too much lower, in order to keep
some consistency with previous forecasts, so heat indices for the
day could possibly get back to around 100 degrees, so have kept
the heat advisory in place. Day shift may need to reassess its
necessity through the morning hours after monitoring the
convection/cloud trends. Aside from the temperatures the clouds
could keep instability a bit more subdued than otherwise. This is
important because in the wake of the morning shortwave disturbance
a surface boundary is expected to slide into the area, which may
kick off another round of thunderstorms Thursday afternoon. This
frontal boundary may end up stalling somewhere near the MO River,
which could keep chances for rain going through the overnight
hours. PWAT values are still pretty high, on the order of 2", so
any storm will have very efficient rain rates, which will lead to
localized high rainfall amounts, perhaps on the order of several
inches. This could lead to areas of localized flooding. Overall
confidence in this forecast is low to medium. Confidence in
scattered thunderstorms through the day is medium to high, but the
coverage will likely be scattered enough that predicting where the
highest impacts will be felt is almost impossible at this point.
Also, given some of the parameters in place regarding the
potential instability and shear it's possible that some of these
storms could be on the strong to severe side.
A pretty major pattern change takes place for Friday, into the
weekend and beyond. The surface frontal boundary slides far enough
south, so as to put the best convergence well south of the
forecast area. By the weekend and into next week, there will be a
heavy influence from a surface ridge, which will encroach the area
by the weekend. This ridge should provide a bit of a drier and
cooler trend for that period.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1257 PM CDT THU JUL 19 2018
Main concern this afternoon involves convective potential this
afternoon in a moderate to strongly unstable airmass. Latest GOES-16
visible satellite imagery shows a slowing outflow boundary from
earlier convection approaching the KC Metro, with both satellite and
radar confirming strong convergence into the boundary based on the
appearance of multiple cloud streets over the Metro and points
south. As such, have offered a tempo group starting at 19z for TSRA
at all KC terminals, with the knowledge that trends will have to be
monitored in case additional time is needed. Fcst models do
suggest that main cold front should move through the region by
this evening which should keep additional storm activity to the
south during the late evening and overnight hours, however
confidence remains marginal at this time. There will be some
potential for early morning fog at STJ Friday morning, however
will need to address that concern with later updates after
convective trends become established.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 8 PM CDT this evening for MOZ028-029-037>039-
043>045-053-054.
&&
Mesoscale...32
Discussion...Leighton
Aviation...32Hazardous weather outlook, Jul 19, 4:59 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Thu Jul 19 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight .Thunderstorms... Isolated to scattered thunderstorms will remain possible across portions of northeastern Kansas and northwestern Missouri through the morning. Into the afternoon, additional thunderstorm development is expected along the surface boundary across western Missouri into southern Iowa. Strong to severe storms are possible, with the greatest chance in central to northern Missouri. Damaging winds and hail are the primary concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo Kurtz
In the hours before
Local storm report, Jul 19, 2:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL LEE'S SUMMIT 38.91N 94.38W
07/19/2018 E1.75 INCH JACKSON MO NWS EMPLOYEE
&&
SGALocal storm report, Jul 19, 2:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 3 SSE FAYETTEVILLE 38.83N 93.74W
07/19/2018 E1.75 INCH JOHNSON MO PUBLIC
&&
SGALocal storm report, Jul 19, 2:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL LONE JACK 38.87N 94.17W
07/19/2018 E1.75 INCH JACKSON MO PUBLIC
&&
JWLocal storm report, Jul 19, 2:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL LONE JACK 38.87N 94.17W
07/19/2018 E1.75 INCH JACKSON MO EMERGENCY MNGR
&&
SGALocal storm report, Jul 19, 2:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 N PLEASANT HILL 38.81N 94.26W
07/19/2018 M1.75 INCH CASS MO NWS EMPLOYEE
&&
SGALocal storm report, Jul 19, 2:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 3 E LEE'S SUMMIT 38.91N 94.33W
07/19/2018 E2.00 INCH JACKSON MO NWS EMPLOYEE
&&
SGAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:02 PM CDT | Special Weather Statement | EAX | Bates | 13 min |
| Jul 18, 9:22 PM CDT | Special Weather Statement | EAX | Bates | 23 min |
| Jul 18, 9:52 PM CDT | Special Weather Statement | EAX | Bates | 38 min |
| Jul 18, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 44 min |
| Jul 19, 6:51 AM CDT | Special Weather Statement | EAX | Grundy | 39 min |
| Jul 19, 7:26 AM CDT | Special Weather Statement | EAX | Sullivan | 34 min |
| Jul 19, 7:52 AM CDT | Special Weather Statement | EAX | Livingston | 38 min |
| Jul 19, 7:58 AM CDT | Special Weather Statement | EAX | Sullivan | 47 min |
| Jul 19, 8:53 AM CDT | Special Weather Statement | EAX | Nodaway | 37 min |
| Jul 19, 9:02 AM CDT | Special Weather Statement | EAX | Carroll, Saline | 43 min |
| Jul 19, 9:26 AM CDT | Special Weather Statement | EAX | Gentry | 34 min |
| Jul 19, 9:53 AM CDT | Special Weather Statement | EAX | Pettis | 37 min |
| Jul 19, 10:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 30 min |
| Jul 19, 10:40 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 35 min |
| Jul 19, 10:56 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 34 min |
| Jul 19, 11:10 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Pettis | 24 min |
| Jul 19, 11:24 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 36 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 29 min |
| Jul 19, 12:38 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis | 37 min |
| Jul 19, 1:10 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 24 min |
| Jul 19, 1:26 PM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Jul 19, 1:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 30 min |
| Jul 19, 1:34 PM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Jul 19, 1:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 41 min |
| Jul 19, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 38 min |
| Jul 19, 2:02 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette | 23 min |
| Jul 19, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 40 min |
| Jul 19, 2:17 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| Jul 19, 2:20 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 25 min |
| Jul 19, 2:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 50 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 25 min |
| Jul 19, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 35 min |
| Jul 19, 3:30 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 60 min |
| Jul 19, 3:31 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 29 min |
| Jul 19, 4:04 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| Jul 19, 4:15 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson, Johnson, Lafayette | 60 min |
| Jul 19, 5:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Jul 19, 6:30 PM CDT | Special Weather Statement | EAX | Schuyler | 15 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.